Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 199, NWS Pittsburgh, PA

August 19, 2011Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2011, 2:07 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 2:07 PM EDT (18:07 UTC)
Expired
Aug 19, 2011, 3:00 PM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 146 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS51 KPBZ 191807
SVRPBZ
OHC031-119-191900-
/O.NEW.KPBZ.SV.W.0199.110819T1807Z-110819T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COSHOCTON COUNTY IN EAST CENTRAL OHIO...
  NORTHWESTERN MUSKINGUM COUNTY IN EAST CENTRAL OHIO...

* UNTIL 300 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF COOPERDALE...MOVING EAST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  COOPERDALE...         DRAKE...              CONESVILLE...
  ADAMSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 4009 8219 4025 8220 4024 8183 3997 8189
      4005 8220 4008 8220
TIME...MOT...LOC 1807Z 279DEG 6KT 4014 8216

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:49 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 19, 12:49 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. HIGH PRESSURE WILL PROVIDE DRY WEATHER FOR
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE DISTRICT PROVIDING
FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY EVENING.
THERE SHOULD BE ENOUGH BREAKS IN CLOUD COVER OUTSIDE OF THUNDERSTORMS
TO ALLOW TEMPERATURES TO PEAK IN THE LOWER 80S NORTH AND RIDGES TO
MID 80S ELSEWHERE.

HIGH PRESSURE BUILDING INTO THE DISTRICT TONIGHT WILL BRING AN END
TO THE SHOWERS BY LATE TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER FOR SATURDAY INTO SATURDAY
EVENING. A COLD FRONT IS THEN EXPECTED TO COME THROUGH SATURDAY
NIGHT INTO SUNDAY. WILL CONTINUE CHANCE POPS FOR THIS
PERIOD...ALTHOUGH LOW CONFIDENCE AS TO ANY PARTICULAR LOCATION
WITH A HIGHER CHANCE OF RAIN. EXPECT SLIGHTLY WARMER TEMPERATURES
ON SATURDAY THAN SUNDAY WITH LESS CLOUD COVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
INSTABILITY ASSOCIATED WITH UPPER TROUGH MOVING SLOWLY ACROSS
EASTERN CANADA WILL MAINTAIN SCATTERED SHOWERS AND PERHAPS SOME
ISOLATED STORMS SUNDAY NIGHT AND MONDAY. SURFACE HIGH PRESSURE WILL
DRIFT EAST ALONG THE OHIO VALLEY TUESDAY AND OFF THE MID ATLANTIC
COAST BY THURSDAY. DRY WEATHER IS FORECAST FOR THE MIDDLE OF THE
WEEK...WITH NEAR NORMAL TEMPERATURES WARMING TO AROUND 5 DEGREES
ABOVE NORMAL BY THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A WEAK COLD
FRONT CROSSES THE REGION. MVFR AND BRIEF IFR CONDITIONS ARE
POSSIBLE IN STRONGER STORMS.

OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/...
EXPECT MAINLY VFR FRIDAY NIGHT AND SATURDAY...BUT PATCHY IFR FOG
CAN BE EXPECTED IN RIVER VALLEYS AGAIN BETWEEN 08Z AND 13Z
SATURDAY. THUNDERSTORMS WITH RESTRICTIONS MAY BE POSSIBLE SATURDAY
NIGHT INTO MONDAY WITH THE SLOW EASTWARD PASSAGE OF A COLD FRONT.
VFR SHOULD ENSUE BY TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 19, 1:55 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT FRI AUG 19 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-201800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
155 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE EAST ACROSS
THE REGION THROUGH EARLY TONIGHT. SOME STORMS CAN CONTAIN LARGE
HAIL AND BRIEF VERY HEAVY RAINFALL. PONDING OF WATER CAN OCCUR ON
ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 1:42 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT FRI AUG 19 2011

OHZ039-040-049-191845-
CARROLL OH-HARRISON OH-TUSCARAWAS OH-
142 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL TUSCARAWAS...NORTH
CENTRAL HARRISON AND SOUTHERN CARROLL COUNTIES...

AT 139 PM EDT...STRONG THUNDERSTORM WERE LOCATED
SHERRODSVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  UHRICHSVILLE...       SHERRODSVILLE...      DENNISON...
  DELLROY...            LEESVILLE LAKE PARK...
  BOWERSTON...          SCIO...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4055 8099 4033 8103 4040 8138 4057 8134
Special weather statement, Aug 19, 1:47 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT FRI AUG 19 2011

OHZ041-PAZ014-020-021-191815-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-
147 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT BEAVER...EXTREME SOUTHEASTERN
COLUMBIANA...NORTH CENTRAL ALLEGHENY AND SOUTHWESTERN BUTLER
COUNTIES...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
BLACKHAWK...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DARLINGTON...         BLACKHAWK...          BEAVER FALLS...
  ZELIENOPLE...         FRANKLIN PARK...      EVANS CITY...
  ECONOMY BORO...       CRANBERRY...          BEAVER...
  ALIQUIPPA...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4078 7999 4052 8010 4067 8054 4084 8046
Local storm report, Aug 19, 1:49 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             BARKEYVILLE             41.19N  79.98W
08/19/2011  E1.50 INCH       VENANGO            PA   FIRE DEPT/RESCUE

&&

EVENT NUMBER PBZ1101059
Local storm report, Aug 19, 1:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             GROVE CITY              41.16N  80.09W
08/19/2011  E1.25 INCH       MERCER             PA   PUBLIC

&&

EVENT NUMBER PBZ1101060
Special weather statement, Aug 19, 1:50 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT FRI AUG 19 2011

OHZ041-PAZ013-014-020-191845-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
150 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BEAVER...NORTHEASTERN COLUMBIANA...SOUTHERN LAWRENCE AND WEST
CENTRAL BUTLER COUNTIES...

AT 147 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 2 MILES SOUTHEAST
OF BESSEMER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         MORAINE STATE PARK...
  MCCONNELLS MILL...    FOMBELL...            ELLWOOD CITY...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4095 8004 4070 8020 4090 8060 4090 8059
      4091 8053 4105 8053 4107 8052
Special weather statement, Aug 19, 2:02 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT FRI AUG 19 2011

OHZ048-057-191830-
COSHOCTON OH-MUSKINGUM OH-
202 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MUSKINGUM AND
SOUTHWESTERN COSHOCTON COUNTIES...

AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF COOPERDALE...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.  EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  COOPERDALE...         FERNCLIFF...          DRAKE...
  CONESVILLE...         BRIDGEVILLE...        ADAMSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4020 8177 3994 8186 4005 8220 4023 8219
      4024 8220 4025 8220

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:54 AM EDTSpecial Weather StatementPBZColumbiana66 min
Aug 19, 1:12 PM EDTSpecial Weather StatementPBZJefferson48 min
Aug 19, 1:42 PM EDTSpecial Weather StatementPBZCarroll63 min
Aug 19, 2:02 PM EDTSpecial Weather StatementPBZMuskingum28 min
Aug 19, 2:26 PM EDTSpecial Weather StatementPBZCarroll34 min
Aug 19, 2:31 PM EDTSpecial Weather StatementPBZJefferson29 min
Aug 19, 2:42 PM EDTSpecial Weather StatementPBZHarrison33 min
Aug 19, 3:16 PM EDTSpecial Weather StatementPBZTuscarawas29 min
Aug 19, 3:19 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Aug 19, 3:42 PM EDTSpecial Weather StatementPBZGuernsey33 min
Aug 19, 4:27 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
Aug 19, 4:37 PM EDTSpecial Weather StatementPBZBelmont38 min
Aug 19, 4:51 PM EDTSpecial Weather StatementPBZColumbiana24 min
Aug 19, 4:52 PM EDTFlash Flood WatchPBZColumbiana3 hr
Aug 19, 4:58 PM EDTAreal Flood WarningPBZColumbiana3 hr
Aug 19, 5:33 PM EDTFlash Flood WarningPBZColumbiana3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.